Good morning doctor. My mother is suffering from acute kidney failure since 2012. In February this year she developed calciphylaxis in both her legs. Doctors here gave her pomonarate to localize the ulcer. It is healing but at a very slow rate. It is very painful. Now my concern is that she has calcification in her thighs, under her naval and near her left breast. Is there anyway to remove the calcium deposits from these areas? She is on Cinacalcite and Renagel…but is there anything other than that. The calcification is towards the upper layes of the skin. Awaiting your response.

Calciphylaxis of the skin is a relatively rare, very painful and serious complication of kidney failure and dialysis patients.  There are no standardized treatments that are universally recommended for this disease as it is so uncommon.  Surgical removal of the calcified plaques is not recommended and if done, usually results in worsening of the disease and more extension of the ulceration.  Many treatments have been tried including hyperbaric oxygen, sodium thiosulfate, and daily dialysis.  In patients with hyperparathyroidism, removal of the parathyroid glands (total parathyroidectomy) is commonly recommended.  If coumadin (warfarin) is being administered, this medication should be stopped.  Many of these patients must be treated in a specialized burn unit for specialized wound and skin care.

I recommend consultation with your mother’s nephrologist to explore options that might be available for her treatment.

 

Advertisements
This entry was posted in Acute Kidney Injury, Ask the Doctor, Dialysis, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Function, Nephrologist, Symptoms and Side Effects, Treatments. Bookmark the permalink.